Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Int J Clin Pharmacol Ther. 2011 Jul;49(7):437-43.

Hyponatremia associated with selective serotonin reuptake inhibitors, mirtazapine, and venlafaxine in Korean patients with major depressive disorder.

Author information

  • 1Department of Psychiatry, The Catholic University of Korea, College of Medicine, Seoul, Korea.

Abstract

OBJECTIVE:

Several reports of hyponatremia associated with the use of antidepressants such as selective serotonin reuptake inhibitors (SSRIs) have been published. This study compared the incidence of hyponatremia associated with SSRIs to that associated with mirtazapine and with venlafaxine in patients with major depressive disorder (MDD).

MATERIAL AND METHODS:

This retrospective study examined MDD in patients treated with an antidepressant over at least 4 weeks. Using medical records of 93 patients treated with an SSRI (paroxetine, sertraline, escitalopram, and fluoxetine), 76 patients treated with mirtazapine, and 71 patients treated with venlafaxine, we analyzed demographic variables and changes in serum sodium levels (at baseline and Week 4).

RESULTS:

Eight SSRIs group patients (8.6%) and three venlafaxine group patients (4.2%) exhibited mild hyponatremia during the study period. The SSRIs group's serum sodium level decreased only slightly, but significantly during treatment; however serum sodium levels in the mirtazapine and venlafaxine groups did not change significantly. The risk of developing hyponatremia while on an SSRI was greater in elderly subjects (60 years and older).

CONCLUSION:

These results indicate that, among patients with MDD, SSRIs treatment may be associated with decreased serum sodium levels, and the elderly patients are at greater risk for hyponatremia. Further prospective studies would help clarify the relative risks of hyponatremia among various antidepressants.

PMID:
21726494
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Dustri-Verlag Dr. Karl Feistle GmbH & Co. KG
    Loading ...
    Write to the Help Desk